Patients with heart problems should avoid the use of painkiller diclofenac, the active component in Difene, after a major study linked it to an increased risk of heart attack and stroke, according to the State’s medicines regulator.
The Danish study, published in the British Medical Journal, is of more than six million adult users of diclofenac, frequently prescribed for back pain. It found an "increased risk of major adverse cardiovascular events" compared with other drugs like paracetamol.
The study authors, based at Aarhus University Hospital, said it was time to "acknowledge potential health risks of diclofenac and reduce its use". When prescribed, it "should be accompanied by an appropriate front package warning about its potential risks".
Events included “irregular heart beat or flutter, ischaemic stroke, heart failure and heart attack”. The increased risks applied to men and women of all ages and also at low doses of diclofenac. In the Republic, Difene is available only with a prescription.
In a statement to The Irish Times on Wednesday, the Health Products Regulatory Authority, formerly the Irish Medicines Board, said the use of the drug is "contraindicated", which means it should not be used, for patients with heart trouble.
“For Difene and other medicines which contain the same active ingredient (diclofenac), use is contraindicated in patients with cardiovascular disease and there are warnings regarding use in patients with heart problems, heart failure or high blood pressure, smokers and patients with diabetes, chest pain, bloods clots, high blood pressure, and/or high cholesterol,” it said.
“Patients should contact their doctor immediately or go the emergency department if they experience chest pain or tightness with shortness of breath; breathlessness, difficulty of breathing when lying down; or swelling of the feet or legs.
“For information, there are a number of warnings in the product information regarding the risk of cardiovascular side effects with diclofenac (and other medicines in the same class – also known as non-steroidal anti-inflammatory drugs or NSAIDs) and these medicines should be used at the lowest dose for the shortest duration possible.”
The findings of the study caused alarm on Wednesday. Catherine Carroll from Mallow, Co Cork, said Difene “practically killed me” when she started using it on top of her other medications.
"I had developed an ulcer in my stomach," she told RTÉ's Liveline. "I was down town one day and I felt like I was shot. I got a sudden pain in my stomach and it threw me up against the wall."